Patient in Altoona clinic linked to fungal meningitis outbreak
Share with others:
A patient of an Altoona pain clinic was in the hospital with a serious and undiagnosed illness when state health officials tracked the person down recently and alerted physicians that the likely culprit was rare fungal meningitis.
The case represents the first infection in Pennsylvania that has been associated with a national outbreak of the disease, linked to contaminated pain medication. The New England Compounding Center in Farmingham, Mass., sent shipments of the now-recalled medication to Allegheny Pain Management in Altoona and South Hills Pain & Rehab Associates with offices in Jefferson Hills, Bethel Park, Brentwood and Monessen.
The Altoona clinic patient, who state officials declined to identify, received an epidural steroid injection in July from one of the three recalled lots of methylprednisolone acetate. The medication has been linked to 205 infections and 15 deaths in 14 states, the U.S. Centers for Disease Control and Prevention has reported.
"We've been looking as hard in Pennsylvania as they have been in other states," said Stephen Ostroff, director of the state department of health's bureau of epidemiology and acting state physician general. "Only through continuously working with the two locations, going back and reviewing records and identifying all patients who received doses of the medications, were we able to identify the patient with an illness compatible with the illness seen elsewhere."
The fact that the person -- still hospitalized and waiting for the diagnosis to be confirmed -- received the injection in July has caused officials to question how long the infection can incubate before symptoms occur.
"We're surprised it happened on this particular date," Dr. Ostroff said, adding that the patient is now receiving the care and medications that the CDC recommends for the treatment of fungal infections linked to the outbreak. Fungal meningitis has occurred in patients who had the medication injected into or near the spine. But two cases of fungal infections have been confirmed in patients who received injections for joint pain.
The two Pennsylvania clinics received 375 total doses of recalled medication, but about 75 doses were never used. While 600 patients of the clinics might have received doses of the recalled lot, their medical records do not indicate where each dose was produced.
"Patients have been instructed to seek medical care if they suffer any unusual symptoms," Dr. Ostroff said. Symptoms of fungal meningitis include new or worsening headache, fever, sensitivity to light, stiff neck, new weakness or numbness in any part of the body, slurred speech or increased pain, redness or swelling at the injection site, the CDC said.
First Published October 15, 2012 2:07 pm